Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Sep 21, 2018, 3:54 PM CDT for Cooke County, Montague County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2018, 3:54 PM CDT (20:54 UTC)
- Expired
- Sep 21, 2018, 6:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cooke County, TX, Montague County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 139 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 4:56 PM CDT | FLASH FLOOD | Muenster, TX | ROADS IN NW COOKE COUNTY HAVE OVER 6 INCHES OF RUNNING WATER OVER THEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WGUS54 KFWD 212054
FFWFWD
TXC097-337-212300-
/O.NEW.KFWD.FF.W.0010.180921T2054Z-180921T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
354 PM CDT FRI SEP 21 2018
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Southeastern Montague County in north central Texas...
Cooke County in north central Texas...
* Until 600 PM CDT..
* At 353 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain west of Interstate 35 in Cooke and southeast Montague
counties. Up to three inches of rain have already fallen. This
rainfall will lead to excessive water runoff and cause flash
flooding. Low-lying areas are most vulnerable to rapidly rising
water.
* Some locations that will experience flooding include...
Gainesville, Muenster, Lindsay, Callisburg, Forestburg and Valley
View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3395 9694 3377 9694 3343 9718 3344 9766
3388 9733 3386 9733 3389 9731 3386 9726
3392 9723 3389 9718 3381 9721 3376 9719
3372 9711 3382 9705 3385 9709 3384 9703
3389 9698 3395 9700
$$
Dunn2 follow-up statements
364
WGUS74 KFWD 212216
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
516 PM CDT FRI SEP 21 2018
TXC097-337-212300-
/O.CON.KFWD.FF.W.0010.000000T0000Z-180921T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague TX-Cooke TX-
516 PM CDT FRI SEP 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN MONTAGUE AND COOKE COUNTIES...
At 513 PM CDT, Cooke County Emergency Management reported flash
flooding has resulted in several roads across Cooke County with 6
inches of running water over them. In additional, street flooding
was ongoing across the City of Gainesville with 6 to 12 inches of
running water on area roads.
Heavy rainfall is likely to continue over through the hour and
possibly later into the evening. If heavy rain looks likely over the
area, a new Flash Flood Warning may be needed.
Some locations that will experience flooding include...
Gainesville, Muenster, Lindsay, Callisburg, Forestburg and Valley
View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3395 9694 3377 9694 3343 9718 3344 9766
3388 9733 3386 9733 3389 9731 3386 9726
3392 9723 3389 9718 3381 9721 3376 9719
3372 9711 3382 9705 3385 9709 3384 9703
3389 9698 3395 9700
$$
Bain356
WGUS74 KFWD 212300
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
600 PM CDT FRI SEP 21 2018
TXC097-337-212308-
/O.EXP.KFWD.FF.W.0010.000000T0000Z-180921T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague TX-Cooke TX-
600 PM CDT FRI SEP 21 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MONTAGUE AND COOKE
COUNTIES WILL EXPIRE AT 600 PM CDT...
The heavy rain has ended for now and the Flash Flood Warning has
been replaced with an advisory for ongoing low-lying and street
flooding. However, additional rainfall this evening may result in
additional flash flooding. Please continue to heed any remaining
road closures.
LAT...LON 3395 9694 3377 9694 3343 9718 3344 9766
3388 9733 3386 9733 3389 9731 3386 9726
3392 9723 3389 9718 3381 9721 3376 9719
3372 9711 3382 9705 3385 9709 3384 9703
3389 9698 3395 9700
$$
JLDunnWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:43 PM CDT, 11 minutes earlier.
Area forecast discussion, Sep 21, 3:43 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 343 PM CDT Fri Sep 21 2018 .SHORT TERM... /Through Tonight/ Current radar imagery shows the heaviest activity generally along and north of the I-20 corridor, with a few showers and thunderstorms across Central Texas. An uptick in convection is expected this afternoon, especially as pockets of sunshine are providing additional instability. High-res guidance continues to suggest additional convection during the afternoon commute and into the evening hours. Lightning, gusty winds, and heavy rain will be the main threats. The overall severe threat remains low this afternoon and evening, but a brief tornado cannot be ruled out, especially if the surface low deepens. Heavy rainfall will remain the main threat through tonight across North and Central Texas. There are several factors contributing to this threat: a surface low pressure system located over West Texas, an upper level trough, an approaching cold front, and abundant tropical moisture from the Gulf of Mexico and the Pacific. As the surface low continues to slide eastward towards the region, showers and thunderstorms will increase in coverage...and so will the potential for significant flash flooding. WPC has placed areas along and west of the DFW Metroplex and north towards the Red River under a high risk of excessive rainfall through tonight. For areas south and east, a slight to moderate risk of excessive rainfall is in place. The 12Z sounding recorded a PWAT value of 2.09 inches, and moisture has increased as the latest GOES Total Precipitable Water values are measuring just over 2.2 inches. In addition to the abundant tropical moisture, forecast soundings feature a skinny CAPE profile, unidirectional flow, and a deep warm cloud depth...all conducive to efficient rain producing showers and thunderstorms. High resolution ensembles all indicate high probabilities of QPF exceeding flash flood guidance over a good portion of the area. Some areas along, north, and west of the DFW Metroplex towards the Red River may see amounts as high as 6 inches tonight. A Flash Flood Watch continues through Saturday afternoon along and north of a Temple-Ennis-Sulphur Springs line where 2 to 4 inches of rain, with isolated higher amounts, will be possible. Winds will shift to the north across western Texoma in response to the eastward movement of the surface low and the southward movement of the cold front. Low temperatures tonight will respond as well, with lows in the 60s across the northwest. Low temperatures will remain in the 70s elsewhere. Villanueva && .LONG TERM... /This Weekend Through Thursday/ Little change in the current pattern and threat for widespread and occasionally heavy showers and a few thunderstorms through the weekend. Associated deformation (frontogenesis aloft) and isentropic lift associated with broad mid level shortwave across western parts of the area and over the top of the slow-moving cold front will allow for showers and a few embedded thunderstorms to overspread all but the southeast part of the CWA Saturday/Saturday night, then across far east/southeast parts of the area Sunday into Monday with the slow eastward track of the broad mid-level shortwave disturbance. The airmass will remain very tropical in nature with total precipitable water values remaining at or just above 2 inches in advance of both the surface cold front and mid level shortwave disturbance. As the mid level shortwave continues its slow trek eastward, the cold front -- likely assisted by outflow processes from heavy showers tonight appears to move to approximately a Cooper-D/FW- Hamilton line by Saturday morning...before stalling for much of the day Saturday, then progressing well into Central and Southeast Texas Saturday night and Sunday. With a rich, very moist, and rain-efficient airmass in place and focus along the cold front and modest ascent continuing aloft, the scenario for an axis of very heavy or torrential rainfall remains present across especially the northwest two-thirds of the CWA, including the DFW Metroplex, Sherman-Denison, Waco, and possibly Temple-Killeen areas. A Flash Flood Watch -- which was extended earlier today and now is in effect west and north Temple-Waco-Rockwall-Sulphur Springs line -- remains in effect through midday Saturday, but depending on actual evolution of the system and rain tonight, it's possible the Flash Flood Watch may need to be extended even more either spatially or temporally on Saturday morning's forecast package. Warm rainfall processes combined with skinny CAPE and a deep moist layer will result in a moderate-high risk of excessive rainfall, especially from DFW north and west tonight, as 15-30 knot SSW 925mb-850mb flow feeds rich Gulf moisture north into the slow- moving low level front. 3 to 6 inches of rainfall will be possible along the frontal axis along and north of I-20 with isolated amounts 8-10 inches not out of the question by midday Saturday. These amounts would likely lead to periods of flash flooding, as well as providing excessive run off into the headwaters of the Brazos and Trinity main stem river basins across this area. Those parts of the watch area south of I-20 and along/west of I-35 are looking at more localized 2 to 4 inches with isolated amounts greater than 5 inches Saturday into early Saturday evening as they await more of a surface focus with the cold front this weekend. Though there was a concern for a brief window for low-topped supercells in the warm sector for Saturday afternoon -- this seems to be waning due to low level flow not forecast to back all that much or be much stronger than 10-15 knots. This could change if the surface low over the Big Country deepens more than expected helps back low level flow through 925mb. If that were to happen and combine with 0-3km CAPE on the order of 150-300 J/KG over Central Texas by Saturday afternoon, then a brief strong to severe storm with a very low threat for an isolated tornado would be possible. All this shift southeast Sunday and Monday with best convective chances and isolated heavy rainfall shifting across areas east of I-35 and particularly south of I-20. Flow aloft will become semi-zonal the first half of next week, but occasional weak perturbations moving across the area should help keep very low convective chances going, along with increasing warmth to between 85-90 degrees. Combine the humidity from evaporation from weekend rains and it will feel very warm and muggy outside. We're still watching the potential for a deepening mid level longwave trough across the High Plains by Wednesday into Thursday, with an associated cold front arriving for later in the week. There still remains discrepancies on actually timing of the cold front into the area amongst medium range guidance and model ensembles, so will maintain increasing rain chances and cooler temperatures in the 80s for the Wednesday into Thursday periods. We'll keep refining the forecast as we get past this first, high- impact system. 05/ && .UPDATE... /Issued 159 PM CDT Fri Sep 21 2018/ Overall the forecast remains in good shape, though a few changes to QPF and the Flash Flood Watch were made just prior to noon. Radar mosaic this afternoon revealed a large area of showers and thunderstorms just west and north of our area. Lift should continue to overspread from the west and will likely result in a proliferation of additional convection. Pockets of diabatic heating continue this afternoon as cumulus breaks up and this will bolster low level instability values. The big missing ingredient at this time is greater low level SRH. If winds back sufficiently as the surface low deepens, the threat for a tornado or two may take a noteworthy uptick. We'll continue to monitor this potential. The primary hazard over the next 24 to 36 hours will be heavy rain and subsequent flash flooding. The upper low should translate eastward this afternoon and in through the day on Saturday. Most NWP shows signs of a well-defined deformation axis near and just north of the surface low center. Wherever this sets up, there will likely be some strong low to mid-level frontogenetical forcing and thus a corridor of very heavy rain. HRRR-TLE and HREF QPF probabilities and means support an axis of 4 to 6 inches of rain near and north of the Highway 377 corridor and this matches up well with the conceptual model of banded precipitation just north of the surface low. Isolated amounts of 8" of rain are not out of the realm of possibility. One variable that may still change is the track of the surface low. If this feature shifts northward, it would mean a more northerly shift in the band of heavy rain. A track farther south would mean a greater heavy rain and flash flood risk closer to the I-20 corridor. Regardless of the area, the most likely time frame for very heavy rain will be tonight and into the early morning hours on Saturday. The inherited configuration of the Flash Flood Watch looks good, but we went ahead and expanded it a little further south. While, some of our Central Texas counties may get shut off from the heavier precipitation as dry air eventually protrudes northeastward somewhere across this region, uncertainty in the amount of dry air precludes a conservative forecast and we've added an additional row of counties to the Flash Flood Watch. Bain && .AVIATION... /Issued 131 PM CDT Fri Sep 21 2018/ /18z TAFs/ Concerns- Multiple rounds of showers and thunderstorms and low ceilings through the forecast period. A wind shift on Saturday. Visible satellite imagery continues to show a layer of low clouds across North and Central Texas. Ceilings across some of the DFW Metroplex sites improved this morning, but MVFR ceilings will definitely return this evening as the shower and thunderstorm areal coverage increases. This is due to a strong upper trough over west Texas and a surface low pressure system slowly moving east into our area. The ongoing scattered showers will transition more into widespread activity in the next few hours. Given the latest high resolution guidance, kept the mention of thunder through tonight with a TEMPO of 4SM during the 00-04Z time period for both DFW and Waco TAF sites. We will continue to monitor the trends as this might have to be adjusted/extended. Although the main threat with this activity is the heavy rainfall and flooding, occasional gusty winds will be possible with the strongest storms. The associated cold front is expected to approach our area tomorrow morning. Some of the guidance shows IFR ceilings returning during the day tomorrow as the front approaches North and Central Texas. Right now, confidence is not high enough to introduce it in the TAFs. We will keep watching the trends and will make the necessary adjustment in the next forecast. The prevailing southerly winds will shift to the northeast tomorrow morning as the cold front pushes south, but will stay around 10kts. Sanchez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 71 76 68 82 70 / 100 100 70 40 20 Waco 73 80 67 85 69 / 70 80 60 30 20 Paris 70 77 66 80 69 / 100 100 70 60 40 Denton 69 74 66 80 69 / 100 100 60 40 20 McKinney 70 76 67 81 69 / 100 100 70 50 30 Dallas 73 77 68 82 70 / 100 100 70 40 30 Terrell 73 80 70 84 70 / 100 100 70 50 30 Corsicana 73 80 69 82 69 / 70 80 70 50 30 Temple 73 80 66 84 69 / 60 70 50 30 20 Mineral Wells 69 72 64 79 66 / 100 80 60 30 20 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for TXZ091>095- 100>107-115>120-129>134-141>145-156>159. && 22/05
Hazardous weather outlook, Sep 21, 3:42 PM CDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 342 PM CDT Fri Sep 21 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 342 PM CDT Fri Sep 21 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Scattered to numerous showers and a few thunderstorms are possible across the entire region today. Heavy rainfall and flash flooding are the primary hazards. The area most apt to see flash flooding will be near and northwest of a Temple to Waco to Sulphur Springs line. An additional thunderstorm hazard will be gusty downburst winds, though a brief tornado or two cannot be ruled out this afternoon. The flash flood risk will peak tonight into early Saturday morning, especially for locations near and north of US Highway 377 corridor, but all jurisdictions within the Flash Flood Watch should remain vigilant for the potential of flash flooding later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rain and thunderstorm chances will continue into Saturday, with heavy rain possible through Saturday afternoon. Isolated thunderstorm chances will continue off and on Sunday through much of next week. Though severe weather is not expected, localized flooding may continue with any additional, even localized heavier rainfall. In addition, main stem river flooding will also linger across the Brazos, Trinity, and Sulphur basin well after this weekend's heavier rains taper off. Continue to monitor forecasts and statements daily for your area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but timely reports of flooding or flash flooding are highly appreciated.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:03 PM CDT | Special Weather Statement | FWD | Denton | 42 min |
| Sep 21, 8:27 AM CDT | River Flood Warning | FWD | Hunt | 3 days |
| Sep 21, 8:27 AM CDT | River Flood Warning | FWD | Hunt, Rockwall | 3 days |
| Sep 21, 8:38 AM CDT | River Flood Warning | FWD | Wise | 63 hr |
| Sep 21, 8:38 AM CDT | River Flood Warning | FWD | Dallas | 3 days |
| Sep 21, 9:11 AM CDT | River Flood Warning | FWD | Stephens | 46 hr |
| Sep 21, 9:11 AM CDT | River Flood Warning | FWD | Young | 5 days |
| Sep 21, 2:28 PM CDT | River Flood Warning | FWD | Dallas, Tarrant | 61 hr |
| Sep 21, 2:28 PM CDT | River Flood Warning | FWD | Dallas | 42 hr |
| Sep 21, 2:28 PM CDT | River Flood Warning | FWD | Denton | 72 hr |
| Sep 21, 3:03 PM CDT | Areal Flood Advisory | FWD | Cooke | 117 min |
| Sep 21, 4:13 PM CDT | Areal Flood Advisory | FWD | Denton, Tarrant, Wise | 62 min |
| Sep 21, 4:54 PM CDT | Areal Flood Advisory | FWD | Denton, Wise | 66 min |
| Sep 21, 5:30 PM CDT | Areal Flood Advisory | FWD | Cooke, Grayson | 3 hr |
| Sep 21, 5:57 PM CDT | Areal Flood Advisory | FWD | Cooke, Montague | 2 hr |
| Sep 21, 6:06 PM CDT | Areal Flood Advisory | FWD | Denton, Wise | 114 min |
| Sep 21, 6:17 PM CDT | Special Weather Statement | FWD | Dallas | 43 min |
| Sep 21, 6:26 PM CDT | Areal Flood Advisory | FWD | Collin, Fannin, Grayson | 2 hr |
| Sep 21, 6:32 PM CDT | Areal Flood Advisory | FWD | Stephens | 118 min |
| Sep 21, 6:48 PM CDT | Special Weather Statement | FWD | Kaufman | 42 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.